Cancer patients reassured by HSE during tamoxifen drug shortage

Patients should be able to continue treatment but may have to switch brands

Supplies of tamoxifen, used in the treatment of breast cancer, in short supply due to manufacturing delays. Photograph: Rui Vieira/PA Wire

Supplies of tamoxifen, used in the treatment of breast cancer, in short supply due to manufacturing delays. Photograph: Rui Vieira/PA Wire

 

The Health Service Executive has sought to reassure cancer patients about supplies of tamoxifen as supplies of the drug run short internationally.

It said patients would be able to continue their treatment during the shortage but may have to switch brands.

For those paying for their own treatment, the cost may increase, the HSE warned, though outlays in excess of €124 per month are covered by the drugs payment scheme.

The Irish Cancer Society said the shortage was a big concern for thousands of women in Ireland but it welcomed the reassurance provided by the HSE.

While the shortage is global, the issue is worse in countries with smaller populations because they have less stock in the system, according to Dr Robert O’Connor, head of research at the society.

Tamoxifen is used in the treatment of breast cancer, and some other cancers. Patients take the drug as a tablet, obtained on prescription from a pharmacist.

According to the HSE, there is an international shortage caused by manufacturing delays, but this is not connected to Brexit.

The HSE’s national cancer control programme has worked with the Health Products Regulatory Authority and medicine suppliers to arrange alternative supplies. It says the supply issue is expected to be resolved by December.

Patients who are unable to obtain the drug from their normal pharmacy are advised to tried another, which may have supplies.

“Medical oncologists have recommended that if your usual brand is not available, you may have to use a different brand of this medicine for a limited time.”

The HSE has asked people not to stockpile tamoxifen as it could affect other patients.